Alert archive / Texas / Wind Advisories in 2023

Wind Advisory 17, NWS Brownsville, TX

December 9, 2023Cameron County, Kenedy County, Willacy County, Texas

NWS Brownsville, TX issued this wind advisory at Dec 9, 2023, 3:15 AM CST for Cameron County, Kenedy County, Willacy County, Texas. It took effect at Dec 10, 2023, 12:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2023, 3:15 AM CST (09:15 UTC)
In effect from
Dec 10, 2023, 12:00 AM CST
Expired
Dec 10, 2023, 7:22 AM CST
In force
7 hr
Issued by
NWS Brownsville, TX

Counties Cameron County, TX, Kenedy County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 69 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 9.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2023-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2023-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
542 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

596 
WWUS74 KBRO 090915
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
315 AM CST Sat Dec 9 2023

TXZ351-354-355-451-454-455-091800-
/O.NEW.KBRO.WI.Y.0017.231210T0600Z-231210T1200Z/
Coastal Kenedy-Coastal Willacy-Coastal Cameron-Kenedy Island-
Willacy Island-Cameron Island-
Including the cities of Port Mansfield, Port Isabel, 
Laguna Vista, South Padre Island, and Boca Chica Beach
315 AM CST Sat Dec 9 2023

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM CST
SUNDAY...

* WHAT...North winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Coastal Kenedy, Coastal Willacy, Coastal Cameron, 
  Kenedy Island, Willacy Island and Cameron Island Counties.

* WHEN...From midnight tonight to 6 AM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
312 
WWUS74 KBRO 092047
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
247 PM CST Sat Dec 9 2023

TXZ251-254-255-100500-
/O.EXB.KBRO.WI.Y.0017.231210T0600Z-231210T1400Z/
Inland Kenedy-Inland Willacy-Inland Cameron-
Including the cities of Sarita, Raymondville, Brownsville, 
and Harlingen
247 PM CST Sat Dec 9 2023

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST
SUNDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Inland Kenedy, Inland Willacy and Inland Cameron 
  Counties.

* WHEN...From midnight tonight to 8 AM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects like
  Christmas decorations and lawn furniture and trampolines. Tree 
  limbs could be blown down and a few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ351-354-355-451-454-455-100500-
/O.EXT.KBRO.WI.Y.0017.231210T0600Z-231210T1400Z/
Coastal Kenedy-Coastal Willacy-Coastal Cameron-Kenedy Island-
Willacy Island-Cameron Island-
Including the cities of Port Mansfield, Port Isabel, 
Laguna Vista, South Padre Island, and Boca Chica Beach
247 PM CST Sat Dec 9 2023

...WIND ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST
SUNDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Coastal Kenedy, Coastal Willacy, Coastal Cameron, 
  Kenedy Island, Willacy Island and Cameron Island Counties.

* WHEN...From midnight tonight to 8 AM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects like
  Christmas decorations and lawn furniture and trampolines. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
991 
WWUS74 KBRO 100337
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
937 PM CST Sat Dec 9 2023

TXZ251-254-255-351-354-355-451-454-455-101200-
/O.CON.KBRO.WI.Y.0017.231210T0600Z-231210T1400Z/
Inland Kenedy-Inland Willacy-Inland Cameron-Coastal Kenedy-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
Including the cities of Sarita, Raymondville, Brownsville, 
Harlingen, Port Mansfield, Port Isabel, Laguna Vista, 
South Padre Island, and Boca Chica Beach
937 PM CST Sat Dec 9 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST SUNDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Kenedy, Willacy, and Cameron Counties.

* WHEN...Until 8 AM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
507 
WWUS74 KBRO 100952
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
352 AM CST Sun Dec 10 2023

TXZ251-254-255-351-354-355-451-454-455-101400-
/O.CON.KBRO.WI.Y.0017.000000T0000Z-231210T1400Z/
Inland Kenedy-Inland Willacy-Inland Cameron-Coastal Kenedy-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
Including the cities of Sarita, Raymondville, Brownsville, 
Harlingen, Port Mansfield, Port Isabel, Laguna Vista, 
South Padre Island, and Boca Chica Beach
352 AM CST Sun Dec 10 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Kenedy, Willacy, and Cameron Counties.

* WHEN...Until 8 AM CST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
076 
WWUS74 KBRO 101322
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
722 AM CST Sun Dec 10 2023

TXZ251-254-255-351-354-355-451-454-455-101430-
/O.CAN.KBRO.WI.Y.0017.000000T0000Z-231210T1400Z/
Inland Kenedy-Inland Willacy-Inland Cameron-Coastal Kenedy-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
Including the cities of Sarita, Raymondville, Brownsville, 
Harlingen, Port Mansfield, Port Isabel, Laguna Vista, 
South Padre Island, and Boca Chica Beach
722 AM CST Sun Dec 10 2023

...WIND ADVISORY IS CANCELLED...

Observations indicate wind speeds and gusts continue to diminish
this morning with gusts greater than 40 mph no longer expected.
North winds of 20-25 mph and gusts around 30 mph will continue
through Noon. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this wind advisory went out at Dec 8, 10:42 PM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Dec 8, 10:42 PM CST, 4 hours 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1042 PM CST Fri Dec 8 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 252 PM CST Fri Dec 8 2023

Zonal flow aloft and persistent southerly flow in the boundary layer
will maintain dry conditions and above normal temperatures through
Saturday across the entire CWA.  The approaching cold front and the
presence of a weak surface trough axis will aid in temperatures
peaking tomorrow.  After the overnight and morning low clouds (and
patchy fog across the Northern Ranchlands) burn off, another mostly
sunny day is expected on Saturday.  As a result, boosted NBM
Saturday high temperatures by several degrees, especially across the
Lower and Mid Valley regions.

A potent shortwave originating from the Rockies will continue to
dive southeastward into the Central and Southern Plains through the
period and drive a strong cold front through our CWA on Saturday
night. The frontal timing still looks like it will move into the
Northern Ranchlands between 23Z Saturday and 02Z Sunday and through
the remainder of the CWA by 05Z Sunday.  NBM probabilities still
point to at least a 60-80% potential of Kenedy, Willacy, and Cameron
island and coastal zones reaching Wind Advisory criteria during the
morning hours on Sunday.  As for rain chances with the front,
decided to include a mention of isolated convection for areas
generally east of I-69E and for areas extending westward toward
Weslaco.  Sufficient boundary layer moisture convergence and
kinematic forcing will be enough to warrant POPs for these areas.
The better rain chances will remain over the coastal waters with the
better forcing and moisture profile.  Strong cold air advection will
help to lower temps into the upper 40s to lower 50s for most of the
CWA on Sunday morning. &&

.LONG TERM...
(Sunday through next Friday)
Issued at 252 PM CST Fri Dec 8 2023

The start of the long term forecast will the aftereffects from a
strong cold front that is expected to move through Deep South Texas
and the Rio Grande Valley on Saturday night. Strong winds with cold
and dry air is expected to move into the region during the day on
Sunday. There are several potential hazards that are expected to be
in effect early Sunday. The possibility for Wind Advisories the
early parts of Sunday morning for coastal Cameron, Kenedy, and
Willacy counties. Another potential hazard could be tied to elevated
fire weather concerns. With the elevated 20-foots winds still
expected around for the early parts of Sunday along with the minimum
relative humidity under 30 percent for most of the CWA this would
result in fire weather concerns. However, there is a possibility of
the winds coming down before the relative humidity drops out. This
situation will require further monitoring to see how this situation
develops. There are concerns for High Risk of rip currents, high
surf, and potentially minor coastal flooding as well. It should be
noted that the stronger northerly push does occur at low tide, so
that may help reduce the coastal flood risk. Finally, Wind Chill
values approach freezing across the Northern Ranchlands on Monday
morning.

However, the impacts from the strong cold front are not the only
weather event to discuss for the long term forecast period. A coastal
trough with some mid-level support and ample moisture is expected to
develop off the coast on Tuesday, which will be the main source of
rain for the long term forecast period. However, the PoPs are only
around 30 percent at best especially Wednesday and Thursday. Outside
of the rain, expect skies to be mostly cloudy to overcast for the
rest of the long term forecast period.

As for temperatures, low temperatures for Monday morning are going
to be the coldest for the long term period. With the Northern
Ranchlands in the upper 30s and the Lower Rio Grande Valley in the
low 40s. However, on Monday, the winds shift towards the southeast
and a slight warming trend begins. While the coastal trough that was
mentioned before is going to hamper some of the warming with the
cloud cover, the CWA is expected to be about seasonal temperatures

&&

.LONG TERM...
(Sunday through next Friday)
Issued at 252 PM CST Fri Dec 8 2023

The start of the long term forecast will the aftereffects from a
strong cold front that is expected to move through Deep South Texas
and the Rio Grande Valley on Saturday night. Strong winds with cold
and dry air is expected to move into the region during the day on
Sunday. There are several potential hazards that are expected to be
in effect early Sunday. The possibility for Wind Advisories the
early parts of Sunday morning for coastal Cameron, Kenedy, and
Willacy counties. Another potential hazard could be tied to elevated
fire weather concerns. With the elevated 20-foots winds still
expected around for the early parts of Sunday along with the minimum
relative humidity under 30 percent for most of the CWA this would
result in fire weather concerns. However, there is a possibility of
the winds coming down before the relative humidity drops out. This
situation will require further monitoring to see how this situation
develops. There are concerns for High Risk of rip currents, high
surf, and potentially minor coastal flooding as well. It should be
noted that the stronger northerly push does occur at low tide, so
that may help reduce the coastal flood risk. Finally, Wind Chill
values approach freezing across the Northern Ranchlands on Monday
morning.

However, the impacts from the strong cold front are not the only
weather event to discuss for the long term forecast period. A coastal
trough with some mid-level support and ample moisture is expected to
develop off the coast on Tuesday, which will be the main source of
rain for the long term forecast period. However, the PoPs are only
around 30 percent at best especially Wednesday and Thursday. Outside
of the rain, expect skies to be mostly cloudy to overcast for the
rest of the long term forecast period.

As for temperatures, low temperatures for Monday morning are going
to be the coldest for the long term period. With the Northern
Ranchlands in the upper 30s and the Lower Rio Grande Valley in the
low 40s. However, on Monday, the winds shift towards the southeast
and a slight warming trend begins. While the coastal trough that was
mentioned before is going to hamper some of the warming with the
cloud cover, the CWA is expected to be about seasonal temperatures

&&

.AVIATION...
(06Z TAFS)
Issued at 1022 PM CST Fri Dec 8 2023

Southerly flow and a moist boundary layer will promote MVFR to IFR
stratus development tonight. IFR ceilings look to continue at
MFE, while BRO and HRL are more likely to remain MVFR, though
brief periods of IFR ceilings can't be ruled out. Ceilings will
begin lifting after sunrise Saturday morning and VFR conditions
will return for the remainder of the period.

&&

.MARINE...
Issued at 252 PM CST Fri Dec 8 2023

Tonight through Saturday Night...The southerly gradient and
resulting seas will remain just below small craft advisory levels
through tonight. The southerly gradient will slowly weaken
throughout the day on Saturday as the next front approaches from
the northwest. The current Gale Watch for Saturday evening through
noon on Sunday still looks like an excellent forecast. NBM
probabilities have been very persistent since yesterday in
depicting at least a 80-90% chance of most of the coastal waters
experiencing gale force gusts during this same timeframe. This is
very reasonable given the strong gradient and cold air advection.
An actual Gale Warning will likely be needed by Saturday morning
but a bit too early to upgrade right now. Wavewatch has been
consistent in depicting seas building to as high as 15 feet across
the offshore waters early Sunday morning. Will maintain the
chance/likely POPs for the nearshore/offshore waters and slight
chance POPs for the bays for Saturday night due to the frontal
forcing interacting with a better moisture profile as you go east.

Sunday through Next Friday...Hazardous conditions are expected
for the start of period on Sunday with Gale conditions and high
seas. However, conditions are expected to improve on Monday as the
winds and seas subside and last into early Wednesday. After that
conditions are expected to fall apart again due to an interaction
with a coastal trough and building easterlies resulting in
hazardous conditions through the end of the period. Isolated
showers are possible as the coastal trough develops on Tuesday and
persists through next Friday.

&&

.FIRE WEATHER...
Issued at 252 PM CST Fri Dec 8 2023

Sunday...Following the front elevated winds are expected for the
early parts of Sunday and possibly into the afternoon. Alongside
this, the relative humidity is expected to drop into the teens in
parts of Zapata and Jim Hogg and under 30 percent for the rest of
the region. The timing of these two event will be critical for the
any fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             70  85  53  63 /   0   0  10   0
HARLINGEN               66  86  49  64 /   0   0  10   0
MCALLEN                 66  86  50  64 /   0   0  10   0
RIO GRANDE CITY         64  84  50  63 /   0   0   0   0
SOUTH PADRE ISLAND      70  77  57  62 /   0   0  20   0
BAYVIEW/PORT ISABEL     67  83  52  63 /   0   0  10   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Gale Watch from Saturday evening through Sunday morning for
     GMZ130-132-135-150-155-170-175.

&&

SHORT TERM...80-MB
LONG TERM....64-Katz
AVIATION...60-BE

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 3:15 AM CSTGale WarningBRO31 hr
Dec 9, 3:15 AM CSTRip Current StatementBROCameron, Kenedy, Willacy39 hr
Dec 9, 3:15 AM CSTHigh Surf AdvisoryBROCameron, Kenedy, Willacy39 hr

Nearby

Wind Advisories in Texas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.